North Carolina, 2005

Hail in North Carolina, April 23, 2005

April 23, 2005 · NWS MHX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 23, 2:15 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 23, 2:15 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT SAT APR 23 2005

.SHORT TERM...CONVECTION BEGINNING TO DEVELOP IN DESTABILIZING
AIRMASS AHEAD OF FRONTAL BOUNDARY MOVING THROUGH CENTRAL NORTH
CAROLINA THIS AFTN. WITH THE APPROACH OF THIS BOUNDARY AIRMASS
SHOULD BECOME MORE UNSTABLE INTO THE EARLY EVNG WITH BETTER COVERAGE
OF SHOWERS AND THUNDERSTORMS THROUGH ROUGHLY 02Z. SPEED OF MOVEMENT
TO THE NNE WILL LIKELY PRECLUDE ANY HEAVY RAINFALL. SPECIAL
SOUNDING DONE AT 18Z STILL INDICATES MAINLY UNIDIRECTIONAL SHEAR
WITH SPEEDS INCREASING TO AROUND 30KT ABOUT 1KFT ABV GROUND. THIS
WOULD TEND TO FAVOR MORE LINEAR TYPE DEVELOPMENT BUT ISOLATED
SUPERCELLULAR DEVELOPMENT NOT COMPLETELY OUT OF THE QUESTION. BEST
JET DYNAMICS LIKELY TO REMAIN JUST NORTH OF THE RGN. GUD LOW LVL
MSTR IN OUR AREA FOR APRIL SO CANNOT RULE OUT ISOLATED SEVERE THIS
EVNG BUT FEEL IT WOULD BE VERY SHORT LIVED. WILL GO HIGH CHANCE
EARLY EVNG COASTAL AREAS AND LIKELY COASTAL...WHERE INSTABILITY WILL
BE BETTER. WILL SHY AWAY FROM SEVERE WORDING IN THE ZONES GIVEN
MARGINAL NATURE OF EVENT. FRONT SWINGS THROUGH LATER THIS EVNG WITH
CAA AND GUSTY WINDS BEHIND IT...ALSO DRYING. DRY FOR SUN BUT DO
EXPECT SOME CLOUDS TO REDEVELOP ACROSS THE NRN CWA GIVEN PROXIMITY
TO UPPER LOW AS IT MOVES EAST AND SOME WRAP AROUND MSTR. THIS SHOULD
KEEPS TEMPS COOLER TO THE NORTH AND LIMIT MIXING SOMEWHAT. SO EVEN
THOUGH RH VALUES WILL BE LOW...AROUND 30%...WILL NOT FALL LOW ENOUGH
TO NEED A FIRE WX WATCH.

COOLEST NIGHT WILL BE SUN NIGHT AS HIGH SETTLES OVER RGN BEFORE
SHIFTING EAST DURING THE DAY MON. WILL HEADLINE POSSIBLE RECORD LOWS
FOR THAT NIGHT AND ISSUE A BRIEF STATEMENT TO MENTION POTENTIAL FOR
PATCHY FROST...ALTHOUGH WINDS SHOULD NOT DECOUPLE IN ALL AREAS.

&&

.LONG TERM...UPPER FLOW BECOMES MORE ZONAL BY TUE AND NEXT SYSTEM
EJECTS OUT OF THE PLAINS INTO THE MID ATLANTIC.  APPEARS THIS ONE
WILL BE FAR ENOUGH SOUTH FOR PCPN OVER OUR RGN TUE NIGHT INTO WED
NIGHT. THEN NEXT SYSTEM MOVES INTO THE MID ATLANTIC BY LATE THURS
NIGHT WITH LOW CHANCE POPS BY FRI MRNG. NOT AS CONFIDENT WITH THIS
ONE AS MODELS BEGINNING TO TREND MORE NRLY WITH IT...BUT FOR NOW
WILL MENTION SLIGHT CHANCE POPS INTO SAT AS WELL.

&&

.AVIATION...SCATTERED/BROKEN CEILINGS THIS EVENING WITH SCATTERED
CONVECTION WILL LAST THROUGH AROUND 00Z. EXPECT SCATTERED CLOUDS
AFTER 00Z THROUGH ABOUT 09-11Z WHEN WRAPAROUND BROKEN DECK AROUND 6
KFT MOVES BACK IN. WINDS WILL SHIFT TO WEST THIS EVENING AFTER THE
COLD FRONT MOVES THROUGH AND WILL CONTINUE WESTERLY THROUGH SUNDAY.

&&

.MARINE...SMALL CRAFT CONTINUES FOR ALL WATERS AND SOUNDS THIS
EVENING. EXPECT SEAS TO DROP BELOW SCA ON THE SOUNDS AND NORTH OF
OREGON INLET LATE TONIGHT. CONDITIONS WILL LAST INTO MONDAY
AFTERNOON/EVENING ACROSS THE SOUTHERN WATERS. COLD FRONT WILL PASS
THROUGH THE WATERS THIS EVENING AROUND 00-02Z WITH A WEST FLOW
BEHIND IT. WEST FLOW WILL CONTINUE THROUGH MONDAY WITH SURFACE LOW
TO THE NORTH IN THE VICINITY OF THE GREAT LAKES AND A SURFACE RIDGE
PASSING TO THE SOUTH. A SOUTH TO SOUTHWEST FLOW WILL DEVELOP TUESDAY
INTO WEDNESDAY AHEAD OF ANOTHER COLD FRONT OUT TO THE WEST. EXPECT
THE FRONT TO PASS THROUGH WEDNESDAY EVENING WITH WINDS VEERING TO
WEST ON THURSDAY.

RIP CURRENTS...PLAN ON CARRYING MODERATE RISK FOR SUNDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ130-135-150-152-154-156-158.

&&

MLF/HSA
Hazardous weather outlook, Apr 23, 3:40 AM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 AM EDT SAT APR 23 2005

NCZ029-044>047-079>081-090>095-098-103-104-240845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
440 AM EDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NC AND NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE THROUGH
TONIGHT. AHEAD OF THE FRONT...THERE WILL BE NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS. SOME OF THE THUNDERSTORMS HAVE THE
POTENTIAL TO CAUSE DAMAGING WINDS AND LARGE HAIL. THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS. THE BEST CHANCE
FOR ANY SEVERE THUNDERSTORMS WILL BE FROM 9 AM UNTIL 5 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BEHIND THE AFOREMENTIONED COLD FRONT, WEAK COLD HIGH PRESSURE WILL
CAUSE TEMPERATURES TO FALL INTO THE UPPER 30S OVER INLAND SECTIONS.
THERE IS THE POSSIBILITY OF FROST FORMATION SUNDAY NIGHT IN WIND
PROTECTED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

12

In the hours before

Special weather statement, Apr 23, 3:09 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 PM EDT SAT APR 23 2005

NCZ029-044>047-079>081-090>095-098-241015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
409 PM EDT SAT APR 23 2005

...MUCH COLDER TEMPERATURES ON THE WAY...

A COLD FRONT WILL SWEEP THROUGH EASTERN NORTH CAROLINA LATE
TONIGHT. AHEAD OF THIS FRONT ISOLATED THUNDERSTORMS WILL DEVELOP
AND MOVE ACROSS THE AREA. BEHIND THE FRONT MUCH COLDER
TEMPERATURES WILL FILTER INTO THE REGION. HIGHS SUNDAY WILL RANGE
FROM THE MID 50S TO LOWER 60S...REPLACING THE 70S AND 80S OF THE
PREVIOUS FEW DAYS. THE COLDEST AIR WILL SETTLE OVER THE AREA
SUNDAY NIGHT...WITH LOWS DIPPING INTO THE MID TO UPPER 30S ACROSS MANY
INLAND SECTIONS. LOWS ALONG THE COAST WILL HOVER IN THE LOWER 40S.
RECORD LOWS MAY BE REACHED IN A FEW AREAS MONDAY MORNING. ALONG
WITH THESE COLDER TEMPERATURES THE WIND WILL CONTINUE FROM THE
WEST AT 10 TO 15 MPH...PRODUCING WIND CHILLS IN THE 20S. SOME
SHELTERED AREAS MAY ALSO EXPERIENCE PATCHY FROST EARLY MONDAY
MORNING.

MLF

The radar

The Morehead City radar (KMHX), 79 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaufort

When
April 23, 5:07 PM EST
Where
Beaufort County, Bath
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.483, -76.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5443003.